Indiana, 2016

Heavy Rain in Indiana, August 5, 2016

August 5, 2016 · NWS ILN · 1 event in 1 county or zone

A cluster of thunderstorms developed ahead of a cold front that was dropping southeast through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cluster of thunderstorms developed ahead of a cold front that was dropping southeast through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 5, 3:21 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 5, 3:21 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
421 PM EDT FRI AUG 5 2016

.SYNOPSIS...
A cold front will drop through the area tonight triggering a few
showers or thunderstorms. High pressure will build in for the
weekend, bringing cooler and less humid conditions.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Cluster of thunderstorms have developed in se IN and will drift to
the se over the next few hours. Upped PoPs to likely for the next
few hours from Ripley County down through nrn KY. As for the rest
of the fa, convection has been have trouble developing. The
synoptic models still want to bring pcpn down through the fa with
fropa tonight. The RAP and the HRRR are currently over doing the
current convection, so it is hard to use them over the first few
hours of the fcst. The ARW and NMM are both very scant with the
pcpn this afternoon and tonight. So, other than the current
storms, have 20 PoPs to cover the chances late this afternoon and
then with fropa later this evening.

As lower dewpoints begin to work in behind the front, cooler air
will filter in. Lows tonight will range from the mid 60s in the nw
to the lower 70s around the Ohio River.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
There could be some lingering convection in the far south early
on Saturday, with the front still in the vicinity. However it
should work south quickly as high pressure building in from the
upper MS valley pushes the front to the south.

The high will settle down over the region for the weekend.
Dewpoints will be pushed down into the lower 60s making for a very
comfortable weekend. Temperatures will be close to normal as
highs Saturday will range in the mid to upper 80s, while lows
Saturday night drop back into the lower to mid 60s. Sunday's highs
should be in the mid 80s for everyone.

Not sure what the NAM is doing Sunday night with its pop-up pcpn.
Went with dry conditions throughout he weekend, per the other
models consensus.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure over the Great Lakes will push a drier and slightly
cooler airmass into the Ohio Valley on Monday and Monday night.
Return flow will set up as the high moves east and some showers and
thunderstorms may build in from the southeast with daytime heating
playing a large role in any potential formation, along with a weak
ejecting vort maxima skirting northwestern forecast area in the late
day. Low chances of thunderstorms will continue overnight and then
peak marginally higher in the daytime hours on Wednesday. Another
diurnal minima is expected overnight with more storms slated for
Thursday, with slightly more coverage into the chance category given
the expected presence of a surface boundary laying out over the
region with a general west-east orientation and energy lifting
northward from an upper level low in the gulf states. A more
pronounced upper level shortwave is progged to cross the region on
Friday per the GFS solution however the European did not have this
solution in mind. Have split the difference given the modellers
choice was to do the same given the strength of the retrograding
upper low in the gulf states.

Temperatures will not have much variability in this time frame
either. Highs in the mid to upper 80s Monday will quickly rise to
around 90 and stay there for the duration of the forecast. Moisture
streaming back in with the return flow will bump overnight lows in
the mid to upper 60s Monday night towards 70 degrees by Tuesday
night and hold them there for the remainder of the forecast.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Scattered SHRA/TS have developed along/ahead of a pre-frontal
trough moving through the region. With building instby thru the
afternoon, expect this activity to continue moving ESE thru the
area. With spotty/disorganized nature of activity and a lack of
consensus among CAMs regarding location or timing, uncertainty
precludes inclusion of TEMPO groups at this time. Radar trends
will be monitored this afternoon and early evening for possible
amendments.

Expect SHRA/TS activity to wane towards 00z as best forcing,
albeit weak, moves east of the terminals. Isolated activity may
linger for KCMH and KLCK a bit longer. Although uncertainty exists
regarding development of scattered showers along the front
itself during the early overnight hours, coverage will likely be
limited enough to refrain from inclusion in the TAFs at this time.

Light winds will slowly turn more northwesterly overnight,
becoming more northerly Saturday as a cold front moves south of
the area. There are some indications of an MVFR deck moving SE
through the area along the front, especially for southern
terminals. Otherwise, expect VFR Cu to develop during peak diurnal
heating Saturday.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...KC
Hazardous weather outlook, Aug 5, 9:57 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1057 AM EDT FRI AUG 5 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061500-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1057 AM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES
INTO THE UPPER 90S THIS AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS
COULD PRODUCE STRONG WIND GUSTS. SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE NIGHT. THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND POSSIBLY FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ripley

When
August 5, 4:00 PM EST to 5:00 PM EST
Where
Ripley County, Batesville
Reported by
Emergency Manager
Coordinates
39.300, -85.220

Minor street flooding and drainage issues were reported near the city of Batesville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643375.